Abstract Swiss cheese space and classicalisation of Swiss cheeses

Feinstein, Joel and Morley, S. and Yang, H. (2016) Abstract Swiss cheese space and classicalisation of Swiss cheeses. Journal of Mathematical Analysis and Applications, 438 (1). pp. 119-141. ISSN 0022-247X

[img]
Preview
PDF - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Available under Licence Creative Commons Attribution.
Download (637kB) | Preview

Abstract

Swiss cheese sets are compact subsets of the complex plane obtained by deleting a sequence of open disks from a closed disk. Such sets have provided numerous counterexamples in the theory of uniform algebras. In this paper, we introduce a topological space whose elements are what we call “abstract Swiss cheeses”. Working within this topological space, we show how to prove the existence of “classical” Swiss cheese sets (as discussed in [6]) with various desired properties. We first give a new proof of the Feinstein–Heath classicalisation theorem [6]. We then consider when it is possible to “classicalise” a Swiss cheese while leaving disks which lie outside a given region unchanged. We also consider sets obtained by deleting a sequence of open disks from a closed annulus, and we obtain an analogue of the Feinstein–Heath theorem for these sets. We then discuss regularity for certain uniform algebras. We conclude with an application of these techniques to obtain a classical Swiss cheese set which has the same properties as a non-classical example of O’Farrell.

Item Type: Article
Keywords: Swiss Cheeses, Rational Approximation, Uniform Algebras, Bounded Point Derivations, Regularity of R(X)
Schools/Departments: University of Nottingham UK Campus > Faculty of Science > School of Mathematical Sciences
Identification Number: https://doi.org/10.1016/j.jmaa.2016.02.004
Depositing User: Eprints, Support
Date Deposited: 14 Mar 2016 11:24
Last Modified: 13 Sep 2016 15:32
URI: http://eprints.nottingham.ac.uk/id/eprint/32267

Actions (Archive Staff Only)

Edit View Edit View